SESSION TITLE: Interstitial Lung Disease Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Bleomycin-induced lung injury is associated with several histopathologic patterns. Acute fibrinous and organizing pneumonia, (AFOP), is a rare histologic pattern of diffuse lung injury. Here we report the first known case of bleomycin-induced AFOP.
CASE PRESENTATION: A 36 year old Hispanic male with metastatic seminoma underwent treatment with three cycles of bleomycin, etoposide and cisplatin. Baseline CXR and PFTs were normal. He received a total of 270 units of bleomycin over nine weeks. This approached our institution’s lifetime limit of 300 units; he was transitioned to paclitaxel, ifosfamide and cisplatin (TIP). Six weeks later he developed a dry cough. CT chest showed bilateral ground glass opacities with peribronchovascular distribution. Six weeks later he was admitted for cycle three of TIP. He reported exertional dyspnea, dry cough and pleuritic chest pain. He denied fever. Examination showed normal vital signs, unlabored respiration and lungs clear to auscultation. Laboratory studies revealed a WBC of 8,000 with a normal differential. A chest X-ray demonstrated bilateral reticular infiltrates, worse at the bases. Pulmonary function tests revealed restriction with FEV1 48%, FVC 47% and TLC 57% predicted. DLCO/VA was impaired at 66%. Bronchoscopy was performed. Bronchoalveolar lavage showed 130 nucleated cells (86% macrophages). Special stains for AFB and PJP were negative. Bacterial and viral cultures were negative. A transbronchial biopsy revealed benign bronchial mucosa and alveolar parenchyma. Several groups of alveolar spaces were filled with fibrin aggregates (fibrin balls) without significant fibroblast proliferation. Reactive alveolar pneumocytes were noted. The pattern was consistent with AFOP. The patient was started on high-dose corticosteroids with plans for extended taper. At last follow-up he was symptomatically improved.
DISCUSSION: Bleomycin-induced lung injury is the most frequently recognized chemotherapy associated lung disease. AFOP is a relatively new pathological entity described in association with autoimmune disorders, drug or occupational exposures and infection. In the absence of other known offending agents, bleomycin is believed to be the etiology of this patient's lung injury.
CONCLUSIONS: Based on case reports, patients with AFOP have improved when treated with steroids. To our knowledge this is the first reported case of bleomycin-induced AFOP.
Reference #1: Beasley MB, Franks TJ, Galvin JR, Gochuico B, Travis WD. Acute fibrinous and organizing pneumonia: a histological pattern of lung injury and possible variant of diffuse alveolar damage. Arch Pathol Lab Med. 2002 Sep;126(9):1064-70.
Reference #2: C. Damas, A. Morais, C.S. Moura, A. Marques. Acute fibrinous and organizing pneumonia. Rev Port Pneumol, 12 (5) (2006 Sep-Oct), pp. 615-620
Reference #3: Limper, AH. Chemotherapy-induced lung disease. Clin Chest Med 25 (2004) 53- 64.
DISCLOSURE: The following authors have nothing to disclose: Elizabeth Hankollari, Sadia Saleem, Jeremy Jones, Jose Torrealba, Carlos Girod, Pier Scaglioni, Harris Naina
No Product/Research Disclosure Information